Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS North Platte, NE

July 7, 2017Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2017, 8:19 PM MDT for Deuel County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 8:19 PM MDT (02:19 UTC)
Expired
Jul 7, 2017, 9:00 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Deuel County, NE

The radar

The North Platte radar (KLNX), 171 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:32 PM MDTFUNNEL CLOUD13 W Big Springs, NEFUNNEL CLOUD OBSERVED. DID NOT TOUCH DOWN. WAS THIN AND ROPE LIKE.
Jul 7, 8:50 PM MDTHAIL 1.510 Wsw Big Springs, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS53 KLBF 080219
SVRLBF
NEC049-080300-
/O.NEW.KLBF.SV.W.0119.170708T0219Z-170708T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
819 PM MDT FRI JUL 7 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Deuel County in the Panhandle of Nebraska...

* Until 900 PM MDT

* At 819 PM MDT, a severe thunderstorm was located near Barton, or 8
  miles north of Julesburg, moving southwest at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Deuel County.

This includes Interstate 80 in Nebraska between mile markers 91 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 10231 4114 10217 4100 10219 4100 10241
TIME...MOT...LOC 0219Z 024DEG 14KT 4111 10224 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
2 follow-up statements
002 
WWUS53 KLBF 080240
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
840 PM MDT FRI JUL 7 2017

NEC049-080300-
/O.CON.KLBF.SV.W.0119.000000T0000Z-170708T0300Z/
Deuel NE-
840 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTH CENTRAL DEUEL COUNTY...

At 840 PM MDT, a severe thunderstorm was located near Julesburg,
moving southwest at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of south
central Deuel County.

This includes Interstate 80 in Nebraska between mile markers 91 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4108 10236 4107 10218 4100 10219 4100 10241
TIME...MOT...LOC 0240Z 024DEG 14KT 4103 10229 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
720 
WWUS53 KLBF 080255
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
855 PM MDT FRI JUL 7 2017

NEC049-080305-
/O.EXP.KLBF.SV.W.0119.000000T0000Z-170708T0300Z/
Deuel NE-
855 PM MDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DEUEL COUNTY
WILL EXPIRE AT 900 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4108 10236 4107 10218 4100 10219 4100 10241
TIME...MOT...LOC 0255Z 024DEG 14KT 4098 10232 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:22 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 7, 5:22 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
622 PM CDT Fri Jul 7 2017

.SYNOPSIS...
Issued at 303 PM CDT Fri Jul 7 2017

H5 analysis this morning had a high pressure over the
four corners with a ridge extending north into the Yukon and central
Alaska. West of this feature, a closed low was present over the Gulf
of Alaska, while east of the ridge, a closed low was located off the
northern tip of Quebec. A trough of low pressure extended south into
the Great Lakes and Mid-Atlantic. On the northern periphery of the
high, a weak shortwave tracked across western and central Nebraska
this morning and brought isolated showers and thunderstorms to
portions of central Nebraska. Very little in the way of rain fell
with the showers this morning as they tracked to the southeast. A
second wave was located mid day across Montana and was approaching
sern Montana and the Black Hills. At the surface, a stationary front
was anchored across central Kansas and transitioned west into
Colorado where it turned north along the front ranges of Colorado
and Eastern Wyoming. Light easterly winds and much cooler
temperatures were present across western and north central Nebraska
this afternoon. Readings as of mid afternoon were in the 80s to
lower 90s.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Fri Jul 7 2017

Tonight through Saturday night: Thunderstorm chances
is the main forecast concern over the next 24 to 36 hours. for
tonight: The disturbance, currently over Montana, will continue to
slide to the southeast this evening. Based on the latest HRRR,
convection will initiate in the Black Hills, entering the northern
panhandle sometime around 00z this evening. Shear parameters remain
favorable for super cell thunderstorms with weak southeasterly and
easterly winds at the surface and northwesterly mid level winds.
With respect to the severe threat, it will be highly conditional on
whether or not convection can initiate over the black hills and nern
Wyoming over the next couple of hours. The HRRR does initiate it and
lift it sewd into the forecast area, but this is the only model
which does develop decent convection this evening. The NAM12, GFS,
and WARW initiate only a small amount of thunderstorms if any at
all. Right now, I do have a mention of thunderstorms in the western
and southwestern forecast area this evening which will suffice if
the HRRR were to verify. Will keep the mention in the 20 to 30
percent range as it should be isolated in coverage at best.  For
Saturday, the short range solutions stall out a frontal boundary
from the northeast to the southwestern portion of the forecast area.
Moisture will pool along the boundary with SB CAPES reaching 2000-
3000 J/KG by mid afternoon Saturday. This is along and south of a
line from O'Neill to Imperial. Have introduced pops across the
forecast area Saturday afternoon into the evening hours INVOF the
front. The only place I feel confident in a dry forecast ATTM is in
the northwestern CWA. Elsewhere, have posted some 20 to 30 pops
during the late afternoon and early evening hours INVOF the front.
Shear will once again remain favorable for super cell thunderstorms,
so cannot rule out the threat for severe storms Saturday
afternoon/evening.

.LONG TERM...(Sunday through Friday)
Issued at 303 PM CDT Fri Jul 7 2017

Mid range (Sunday through Monday): On Sunday, a weak
frontal boundary, will once again set up across the forecast area
and serve as the focal point for thunderstorms. Both the NAM12 and
GFS solns, develop convection in the vicinity of the front Sunday
afternoon/evening. The main difference is location with the NAM12
favoring central and southern portions of the forecast area while
the GFS favors northern areas. With a compromise between the two
solutions, placed the front across the central CWA as well as the
highest pops, albeit slight chances. Deep layer wind shear is much
weaker on Sunday, so storms should be fairly weak and limited to the
late afternoon/early evening hours. On Monday, the frontal boundary
will lift north as a warm front. Very warm air will push into the
forecast area from the southwest. With the front north of the area,
temperatures will soar to the century mark across western and north
central Nebraska. The latest mex guidance has temps well above 100
degrees across the region Monday and this looks on track given where
the front is located.

Monday night through Friday: Hot temperatures will continue across
western and north central Nebraska into next week. Persistent
ridging aloft will remain entrenched across the intermountain west
and high plains well into the end of next week. There will be a
limited threat for thunderstorms during the peak heating times of
each day as weak shortwaves rotate around the northern periphery of
the closed low. Pops were limited mainly to the late afternoon and
evening hours in the outer periods, as little or no model agreement
exists for precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 622 PM CDT Fri Jul 7 2017

It is believed the convection across Wrn Neb will grow upscale
this evening and move south...generally tracking west of highway
83.

Other thunderstorms...currently across Wrn SD...will move south
through Wrn Neb tonight...also affecting areas west of highway
83...and exit Swrn Neb by 12z.

The forecast uses a blend of the HRRR and RAP models. The
thunderstorm coverage shown in those models was shifted west about
50 miles to line up with the ongoing thunderstorm activity.

Other storm activity...generally isolated...is expected across
Wrn/Ncntl Neb, 18z Saturday aftn-00z Saturday evening. The
experimental HRRR model was the basis for this forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 7, 2:16 PM MDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Fri Jul 7 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Fri Jul 7 2017 /216 PM MDT Fri Jul 7 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Storms will develop over the panhandle late this afternoon,
moving southeast into western Nebraska through the evening hours.
Some storms this evening may be strong. The main threats will be
strong winds and lightning caused grass fires.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms will be possible Saturday and Saturday night, over
a large portion of western and north central Nebraska. Strong
storms are possible late Saturday afternoon into the evening
hours, mainly east of a line from Oshkosh to Cody. The main
weather threats will be damaging winds, large hail and lightning
induced grass fires.

Beyond Saturday night, thunderstorms are possible each day during
the late afternoon and evening hours. At this time, the threat
for organized severe storms is low.

Hot temperatures will settle into western and north central
Nebraska next week with readings approaching 100 degrees Monday
through Thursday, west of highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, Jul 7, 6:52 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             28 S MERRIMAN           42.52N 101.70W
07/07/2017  E1.00 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Special weather statement, Jul 7, 6:54 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
654 PM MDT FRI JUL 7 2017

NEZ022-057-080145-
Garden NE-Keith NE-
654 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH AND
SOUTHEASTERN GARDEN COUNTIES UNTIL 745 PM MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lewellen, or 14 miles east of Oshkosh, moving
south at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground,
Ruthon, Clear Creek State Wildlife Management Area and Windlass Hill.

This includes Highway 92 between mile markers 115 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4150 10211 4148 10198 4140 10198 4139 10193
      4122 10194 4124 10222
TIME...MOT...LOC 0053Z 020DEG 14KT 4142 10206

CDC
Local storm report, Jul 7, 7:14 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             4 E LEWELLEN            41.33N 102.07W
07/07/2017  M1.00 INCH       GARDEN             NE   STORM CHASER

&&

BTAYLOR
Special weather statement, Jul 7, 7:31 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
731 PM MDT FRI JUL 7 2017

NEZ023-094-080215-
Grant NE-Western Cherry NE-
731 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND
NORTHEASTERN GRANT COUNTIES UNTIL 815 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Whitman, or 37 miles northwest of Mullen, moving
south at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hyannis, Whitman, Duluth, Intersection of Highway 61 and Survey
Valley Road and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 140 and 159.
 Highway 61 between mile markers 151 and 187.

LAT...LON 4241 10158 4193 10150 4191 10189 4240 10184
TIME...MOT...LOC 0131Z 349DEG 24KT 4226 10172

CDC
Special weather statement, Jul 7, 7:41 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
741 PM MDT FRI JUL 7 2017

NEZ056-080230-
Deuel NE-
741 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEUEL COUNTY UNTIL 830
PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Big Springs, moving south at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Big Springs, Barton and Goldeneye State Wildlife Management Area.

This includes Interstate 80 in Nebraska between mile markers 98 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 10219 4122 10206 4114 10205 4105 10206
      4105 10205 4101 10205 4101 10227
TIME...MOT...LOC 0141Z 017DEG 16KT 4120 10211

CDC
Special weather statement, Jul 7, 8:15 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
815 PM MDT FRI JUL 7 2017

NEZ056-080300-
Deuel NE-
815 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEUEL COUNTY UNTIL
900 PM MDT...

At 815 PM MDT, Doppler radar was tracking a strong thunderstorm near
Barton, or 8 miles north of Julesburg, moving southwest at 15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central Deuel
County.

This includes Interstate 80 in Nebraska between mile markers 91 and
97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 10231 4116 10220 4100 10226 4100 10241
      4101 10241
TIME...MOT...LOC 0215Z 026DEG 15KT 4112 10225

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:27 PM MDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 6:34 PM MDTSevere Thunderstorm WarningLBFCherry56 min
Jul 7, 6:54 PM MDTSpecial Weather StatementLBFDeuel51 min
Jul 7, 7:01 PM MDTSevere Thunderstorm WarningLBFGarden, Keith30 min
Jul 7, 7:31 PM MDTSpecial Weather StatementLBFGrant44 min
Jul 7, 7:39 PM MDTSevere Thunderstorm WarningLBFCherry, Grant66 min
Jul 7, 7:41 PM MDTSpecial Weather StatementLBFDeuel49 min
Jul 7, 8:15 PM MDTSpecial Weather StatementLBFDeuel45 min
Jul 7, 8:42 PM MDTSevere Thunderstorm WarningLBFArthur, Grant63 min
Jul 7, 8:57 PM MDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 9:40 PM MDTSpecial Weather StatementLBFArthur50 min
Jul 7, 9:42 PM MDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 10:24 PM MDTSpecial Weather StatementLBFCherry51 min
Jul 7, 10:27 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan48 min
Jul 7, 10:34 PM MDTSpecial Weather StatementLBFArthur41 min
Jul 7, 11:11 PM MDTSevere Thunderstorm WarningLBFGarden64 min
Jul 7, 11:56 PM MDTSpecial Weather StatementLBFDeuel49 min
Jul 8, 3:25 PM MDTSevere Thunderstorm WarningLBFWheeler50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.